Results 1 to 13 of 13

Thread: How can male medication affect fertility?

  1. #1

    Join Date
    Feb 2006
    Location
    AUSTRALIA
    Posts
    1,263

    Default How can male medication affect fertility?

    Im wondering where i can find out information about a particular drug and if it has side effects for male fertility?

    DH has to take medication. Its only as a preventitive as there is not clear cut answers for him. Hes had many tests and they are all find, but the fact that you still need to take this just in case is so frustrating. Especially as he was on different medication previously and took himself off as he didnt want to be controlled by the medication.



    We just want to make sure we are doing everything we can to while TTC

  2. #2

    Join Date
    Nov 2005
    Location
    in a house!
    Posts
    6,125

    Default

    what medication is it?

  3. #3

    Default

    Best way to find out is to ask a doctor or pharmacist.

    The drug I take for my arthritis is supposed to be really bad for males TTC (lowers sperm counts) but I'm told is absolutely fine for me.

    Without knowing what the drug is, it's a bit hard to say, though.

    BW

  4. #4

    Join Date
    Feb 2006
    Location
    AUSTRALIA
    Posts
    1,263

    Default

    sorry i caught up while writing this and didnt actually write what it was.

    Its called Valpro 500 (Sodium Valporate). The is no information contained within the packet, this one doesnt even direct to a website or anything. So far, there has just been do not take if your pregnant.

  5. #5

    Join Date
    Nov 2005
    Location
    in a house!
    Posts
    6,125

    Default

    i would definitely make an appt with your gp asap to discuss the sude effects.

  6. #6

    Default

    Valproate (Sodium Valproate) does have widespread metabolic effects, and may have dose-related side-effects. If you are coming off it, you need to be weaned off it, not stop suddenly.

    Pregnancy and BFing are cautions. There are quite a few nasty possible side-effects listed in my BMF, but it can cause irregular periods and amonorrhoea (no periods), however there was nothing mentioned about male fertility. My BMF is a couple of years old so they may have found out some more since then. Good luck with it.

    Ryn.

  7. #7
    kirsty Guest

    Default

    Can I just ask is he taking this for epilepsy?

    As far as I know the main concern is for women who take medications to control epilepsy during pregnancy, but like Danni said if you are at all concerned make an appt to discuss it with your Dr to get some answers.

  8. #8

    Join Date
    Feb 2006
    Location
    AUSTRALIA
    Posts
    1,263

    Default

    Ryn Frog, thats for that. I dont think DH is going to become pregnant for me so hopefully thats ok

    Kirsty;
    Yes he is taking it for that reason.He had his first one in 98. They couldnt find any reason for it. Nothing ever until 2002 while exercising. He was then put onto other medication and was really bad for side effects in terms of mood swings. He took himself off due to Dh being dh.
    Then a full blown one during exercise in 2005. Even i can work out the cause but specialists can't! When he exercises too hard eg: sweat pouring off his face like water for hours at a time its too much.

    So with all the tests, hes only ever had 3 seizures in nearly 30 years, and is put on the tablets as a precaution. As no tests shown any abnormal things.

  9. #9

    Join Date
    Oct 2004
    Location
    In my Zombie proof fortress.
    Posts
    6,449

    Default

    Definitely check it out. I do know of one couple who now are infertile due to medication the DH is taking. It was the wife's GP that told her about the side effects when she casually mentioned to him the meds that her DH was on. If they knew the side effects they could have been prepared and froze some sperm. Now it is too late, as her DH will be in to much pain to stop the medication for long enough to get his sperm count back up. BTW it is medication for a skin related disorder. (I am not writing this to scare people, and I definitely would not tell it unless I had not been told directly by the couple involved)

  10. #10
    kirsty Guest

    Default

    Sunny seems like you can pretty much pinpoint the circumstances that lead to your DH having a seizure, pity the Dr's can't work it out.

    I would still ask your Dr about any side effects, while I don't know of any males who take medication for epilepsy a GF of mine has it & the medication she was on caused her heaps of trouble when pg ~ she had two miscarriages & her little boy has got a few troubles that they reckon are caused by the medication she was on whilst pg. But hers was too bad for her to come off the meds for the duration of her pg ~ they tried a couple of times over her various pg's & all with terrible results. So yeah certainly look into it just to be on the safe side.

  11. #11

    Join Date
    Apr 2005
    Posts
    1,814

    Default

    Sunny, I wonder if it's worthwhile seeing another specialist for a second opinion. I started having unexplained seizures in 1998. I think I've had 5 since then. We don't know what causes them, but I do have a very very clear prodrome (warning period), and I can get myself to somewhere safe when it's going to happen. My GP, specialist, and I decided together that since they were so infrequent, and because I knew with certainty when they were going to occur, that I would prefer to have an occasional seizure than to take pretty serious medication for the rest of my life.

    Anyway, sorry to hijack your thread ... I haven't really cleared up anything about TTC effects (sorry!). But just thought I'd let you know that there are alternatives to continuing to take the medication.

  12. #12

    Join Date
    Feb 2006
    Location
    AUSTRALIA
    Posts
    1,263

    Default

    Thanks for your comments.
    DH has already seen 2 specialists as his one retired. They both still dont know.
    Dh had the same thoughts as you Inspiration on taking medication, hence why he took himself of the first lot.

  13. #13

    Default Male Epilepsy

    Has anyone heard of male fertility issues when the male is on sodium valproate for epilepsy?

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •